Hail, Highlands
- When
- August 23, 7:24 PM EST
- Where
- Highlands County, 3.69 mi SW of Lake Jackson
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 27.440, -81.510
A trained spotter reported nickel sized hail near Sebring.
A decaying trough of low pressure over the eastern Gulf of Mexico produced thunderstorms with small hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TBW wrote it up.
A decaying trough of low pressure over the eastern Gulf of Mexico produced thunderstorms with small hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 23, 12:46 PM EST, 6 hours 38 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
146 PM EDT THU AUG 23 2012
.SHORT TERM (TONIGHT-SATURDAY)...
MID LEVEL TROUGH AND STATIONARY FRONT NORTH OF THE AREA WILL
CONTINUE TO BE THE FOCUS FOR INCREASED CLOUD COVER AND SHOWER AND
THUNDERSTORM ACTIVITY SEEN CURRENTLY OVER THE NORTHERN PART OF THE
FORECAST AREA. HIGHEST RAIN CHANCES THROUGH THE REST OF THE DAY
WILL REMAIN TO THE NORTH OF TAMPA BAY...HOWEVER SCATTERED STORMS
WILL DEVELOP SOUTH OF THE BAY AS WELL. MID LEVEL RIDGING WILL
START TO BUILD IN ON FRIDAY...WITH SLIGHTLY LOWER RAIN CHANCES
AREA-WIDE. FOR SATURDAY...THE PRESSURE GRADIENT TIGHTENS AS ISAAC
APPROACHES THE REGION FROM THE SOUTHEAST AND HIGH PRESSURE RESIDES
TO THE NORTH. SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
THROUGH THE DAY. TEMPERATURES THROUGH THE PERIOD WILL REMAIN IN
THE LOWER TO MID 90S.
.LONG TERM (SATURDAY NIGHT-WEDNESDAY)...
SURFACE AND MID LEVEL RIDGING OVER NORTH FL/SOUTH GA GRADUALLY GIVES
WAY TO TROPICAL CYCLONE ISAAC WHICH IS EXPECTED TO BE OVER OR NEAR
CUBA SAT NIGHT. THE EXTENDED FORECAST WILL BE BASED ON GFS AND NHC
GUIDANCE WHICH MOVES ISAAC ACROSS CUBA AND THEN OVER THE EASTERN
GULF WATERS...ALTHOUGH THERE IS A SPREAD IN OTHER MODEL SOLUTIONS.
PLEASE SEE NHC ADVISORIES FOR CURRENT AND DETAILED INFORMATION.
RAINFALL...CLOUDS...AND WINDS/SEAS ALL INCREASE THROUGH THE PERIOD
BUT EXPECT ADJUSTMENTS IN AMOUNTS/TIMING/STRENGTH DURING THE NEXT
FEW DAYS.
&&
.AVIATION...
CONTINUE TO EXPECT MAINLY VFR CONDITIONS OUTSIDE OF CONVECTION
THIS AFTERNOON INTO EVENING HOURS WITH AREAS OF MVFR AND LCL
IFR/BRIEF LIFR CONDITIONS WITH GUSTY WINDS POSSIBLE IN AND NEAR
SCATTERED SHRA/TSRA. VFR CONDITIONS EXPECTED ALL SITES OVERNIGHT.
&&
.MARINE...
LIGHT WINDS AND SEAS ARE EXPECTED THROUGH SATURDAY. CONDITIONS
BEGIN TO DETERIORATE BY THE END OF THE WEEKEND AND THROUGH EARLY
NEXT WEEK WITH THE APPROACH OF ISAAC. ALL MARINE INTERESTS SHOULD
STAY TUNED TO THE LATEST FORECAST FROM THE NATIONAL HURRICANE
CENTER FOR MORE INFORMATION.
&&
.FIRE WEATHER...
NO CONCERNS.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 75 92 76 94 / 10 20 20 30
FMY 75 93 75 91 / 10 30 20 30
GIF 74 92 75 93 / 10 20 10 30
SRQ 74 94 76 93 / 10 30 20 30
BKV 67 92 70 93 / 10 20 20 30
SPG 78 91 78 91 / 10 30 20 30
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR CITRUS-
HERNANDO-LEVY-SUMTER.
GULF WATERS...NONE.
&&
SHORT TERM/MARINE/FIRE WEATHER...05/CARLISLE
AVIATION...25/DAVIS
PREVIOUS LONG TERM...09/RUDEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 504 AM EDT THU AUG 23 2012 FLZ039-042-043-048>052-055>057-060>062-065-232115- LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK- MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE- 504 AM EDT THU AUG 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... A STATIONARY FRONT ACROSS NORTHERN FLORIDA TODAY COMBINED WITH ABUNDANT MOISTURE AND DAYTIME HEATING WILL SUPPORT SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA WITH THE HIGHEST ODDS IN THE NORTH...FOR THE NATURE COAST. THESE SHOWERS AND STORMS WILL BEGIN TO FORM ON THE ADJACENT GULF WATERS AFTER SUNRISE AND THEN INCREASE IN AREAL COVERAGE AS THEY MOVE ONSHORE THROUGH THE REMAINDER OF THE DAY. SOME OF THE STORMS COULD BECOME STRONG WITH GUSTY WINDS AND SMALL HAIL. IN ADDITION SOME LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING STRIKES WILL ACCOMPANY THE STORMS. IF THUNDER IS HEARD OR LIGHTNING IS OBSERVED MOVE INDOORS IMMEDIATELY. ...FLOOD IMPACT... A STATIONARY FRONT OVER NORTH FLORIDA WILL CONTINUE TO BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS TODAY. DEEP TROPICAL MOISTURE OVER THE AREA WILL CREATE IDEAL CONDITIONS FOR SOME VERY HEAVY RAIN. SLOW MOVING SHOWERS AND STORMS MAY ALLOW FOR TRAINING TO DEVELOP WHICH COULD PRODUCE LOCALLY EXCESSIVE RAINFALL WHICH MAY CAUSE FLOODING OF ROADS AND LOW LYING AREAS. RAINFALL TOTALS OF 2 TO 4 INCHES WILL BE POSSIBLE THROUGH THURSDAY WITH LOCALLY HIGHER AMOUNTS ESPECIALLY OVER THE NATURE COAST...A FLOOD WATCH REMAINS IN EFFECT THERE THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ...POTENTIAL TROPICAL IMPACTS... TROPICAL STORM ISAAC...CURRENTLY LOCATED SOUTHEAST OF PUERTO RICO EARLY THIS MORNING...IS FORECAST BY THE NATIONAL HURRICANE CENTER TO MOVE ON A GENERAL WEST-NORTHWEST TRACK THROUGH THE END OF THE WEEK. ISAAC IS EXPECTED TO TURN NORTHWEST...MOVING IN THE GENERAL DIRECTION OF FLORIDA DURING THE UPCOMING WEEKEND AND THERE IS A POTENTIAL FOR ISAAC TO IMPACT THE FLORIDA PENINSULA EARLY NEXT WEEK. THERE IS SOME UNCERTAINTY WITH REGARDS TO THE EXACT TRACK AND INTENSITY OF ISAAC AND AS TO WHETHER OR NOT ISAAC WILL HAVE DIRECT IMPACT ON WEST CENTRAL AND SOUTHWEST FLORIDA....HOWEVER ALL INTERESTS ARE ENCOURAGED TO CONSULT THE LATEST GUIDANCE AND INFORMATION FROM THE NATIONAL HURRICANE CENTER CONCERNING THE POSSIBLE EFFECTS OF TROPICAL STORM ISAAC. ...THUNDERSTORM IMPACT... DRIER AIR WORKS IN FRIDAY AND RESULTS IN ONLY ISOLATED SHOWERS AND THUNDERSTORMS. THEN MOISTURE BEGIN TO RETURN WITH SCATTERED SHOWERS AND STORMS FOR THE WEEKEND AND CONTINUING INTO EARLY NEXT WEEK...POSSIBLY BECOME NUMEROUS AT TIMES. A FEW OF THESE STORMS MAY BE STRONG WITH GUSTY WINDS...BUT THE MAIN THREAT WILL CONTINUE TO BE LOCALLY HEAVY RAINFALL AND OCCASIONAL LIGHTNING STRIKES. ...WIND AND SEA IMPACT... WINDS OVER THE ADJACENT GULF WATERS WILL BE ON THE INCREASE DURING THE UPCOMING WEEKEND AND INTO EARLY NEXT WEEK DUE TO HIGH PRESSURE TO THE NORTH AND TROPICAL CYCLONE ISAAC TO THE SOUTHEAST. THE INCREASING WINDS WILL LEAD TO BUILDING SEAS WHICH WILL PRODUCE VERY ROUGH BOATING CONDITIONS FOR SMALL CRAFT OPERATORS. ALL MARINERS SHOULD CONTINUE TO MONITOR THE PROGRESS OF TROPICAL CYCLONE ISAAC THROUGH THE REMAINDER OF THE WEEK AND INTO THE UPCOMING WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. 09/RKR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 803 PM EDT THU AUG 23 2012 FLZ057-240045- HIGHLANDS- 803 PM EDT THU AUG 23 2012 ...STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL HIGHLANDS COUNTY... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A THUNDERSTORM LOCATED NEAR LAKE JOSEPHINE...OR NEAR SEBRING...MOVING NORTHWEST AT 5 MPH...WILL AFFECT AREAS AROUND SEBRING...UNTIL 845 PM EDT. GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS. && LAT...LON 2725 8156 2753 8155 2749 8128 2727 8140 TIME...MOT...LOC 0003Z 130DEG 6KT 2742 8144
The Tampa radar (KTBW), 93 km away, was scanning. The volume nearest the first event began at 00:24 UTC.
1 hail. Local standard time, as filed.
A trained spotter reported nickel sized hail near Sebring.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408979.